Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Great Falls, MT

June 28, 2018Judith Basin County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2018, 2:56 PM MDT for Judith Basin County, Meagher County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 2:56 PM MDT (20:56 UTC)
Expired
Jun 28, 2018, 3:30 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Judith Basin County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS55 KTFX 282056
SVRTFX
MTC045-059-282130-
/O.NEW.KTFX.SV.W.0036.180628T2056Z-180628T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
256 PM MDT THU JUN 28 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  East central Meagher County in central Montana...
  South central Judith Basin County in central Montana...

* Until 330 PM MDT.

* At 255 PM MDT, a severe thunderstorm was located 17 miles east of
  White Sulphur Springs, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Checkerboard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4672 11027 4656 11028 4649 11062 4663 11072
      4682 11041
TIME...MOT...LOC 2055Z 262DEG 10KT 4658 11054 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
3 follow-up statements
714 
WWUS55 KTFX 282103
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
303 PM MDT THU JUN 28 2018

MTC045-059-282130-
/O.CON.KTFX.SV.W.0036.000000T0000Z-180628T2130Z/
Meagher MT-Judith Basin MT-
303 PM MDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL MEAGHER AND SOUTH CENTRAL JUDITH BASIN COUNTIES...

At 302 PM MDT, a severe thunderstorm was located 18 miles east of
White Sulphur Springs, moving east at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Checkerboard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4672 11027 4656 11028 4650 11059 4667 11066
      4682 11041
TIME...MOT...LOC 2102Z 262DEG 10KT 4658 11051 

HAIL...1.50IN
WIND...60MPH
 
$$

KJ
467 
WWUS55 KTFX 282110
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
310 PM MDT THU JUN 28 2018

MTC045-059-282130-
/O.CON.KTFX.SV.W.0036.000000T0000Z-180628T2130Z/
Meagher MT-Judith Basin MT-
310 PM MDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL MEAGHER AND SOUTH CENTRAL JUDITH BASIN COUNTIES...

At 310 PM MDT, a severe thunderstorm was located 23 miles east of
White Sulphur Springs, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Meagher and south central Judith Basin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4653 11046 4669 11062 4670 11061 4682 11041
      4672 11027 4657 11028
TIME...MOT...LOC 2110Z 217DEG 31KT 4666 11043 

HAIL...1.50IN
WIND...60MPH
 
$$

KJ
352 
WWUS55 KTFX 282128
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
328 PM MDT THU JUN 28 2018

MTC045-059-282138-
/O.EXP.KTFX.SV.W.0036.000000T0000Z-180628T2130Z/
Meagher MT-Judith Basin MT-
328 PM MDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MEAGHER AND SOUTH
CENTRAL JUDITH BASIN COUNTIES WILL EXPIRE AT 330 PM MDT...
        
The storm which prompted the warning is moving out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4653 11046 4669 11062 4670 11061 4682 11041
      4672 11027 4657 11028
TIME...MOT...LOC 2128Z 262DEG 10KT 4667 11036 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:52 PM MDT, 4 minutes earlier.

Area forecast discussion, Jun 28, 2:52 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Thu Jun 28 2018

.SYNOPSIS...

Showers and thunderstorms are expected across most the region into
the overnight hours as a disturbance moves across the Northern
Rockies. A few storms east of a Hays, to Stanford, to White
Sulphur Springs line may become strong to severe and produce
damaging winds and large hail this evening. In addition,
thunderstorms moving over the same area may cause localized
flooding, especially in urban and poor drainage areas.

&&

.DISCUSSION...

Rest of this Afternoon and Tonight...A strong upper level shortwave
currently over the Intermountain West will slide across the
Northern Rockies this afternoon/evening and into the Northern High
Plains by Friday afternoon. At the same time, a weak Pacific front
will slide from west to east during the late afternoon and through
the evening. Recent meso-analysis depicts that weak to modest
instability has developed over portions of North Central and into
Southwest Montana, however, cloud cover has kept most areas capped
as of 2030z (which has limited thunderstorm development over our
area thus far). In addition, meso-analysis revealed impressively
strong shear of 50-60kts over the same areas, especially south and
east of a Great Falls to Turner line. For areas south and east of
a Hays, to Stanford, to White Sulphur Springs line where the
greatest instability/shear and a weakening cap was located/occurring,
a few scattered severe thunderstorms during the late
afternoon/evening hours are possible. At this time, it appears
that thunderstorms should begin to develop between approximately
2pm and 6pm across the higher terrain of Southwest Montana (i.e.
Elkhorn, Big Belt, and Bridger Mountains) and then quickly move
northeast at approximately 25 to 40 mph. While storm motion will
be quite fast, given relatively high precipitable water values
around 0.75 inches and the potential for storms to train, some
flooding of urban and poor drainage areas is possible. Stay tuned
for future updates and keep an eye to the sky if you have outdoor
plans. - Moldan

Friday through Saturday night...The upper level trof will reside
over the region on Friday and the flow aloft will become more
northwesterly on Saturday. As a result, expect below normal
temperatures and the chances for showers/scattered thunderstorms
continuing. However, precipitation amounts for Fri/Sat should be
lighter.

Sunday through Thursday...The overall pattern will reside around
an upper level low over the Pacific Northwest and an upper level
ridge trying to build over the upper Midwest. As a result, expect
temperatures to trend towards more seasonal normals next week,
with a small chance for a passing shower/thunderstorm. Monday
looks to be the day most favorable for some storms, otherwise Tue
thru Thursday the storms are expected to be quite isolated in
terms of coverage at this time. Brusda

&&

.AVIATION...
Updated 1800Z.
An upper level front is moving across Montana from the west. Expect
increasing mid/high level clouds through the day. Northwest surface
winds are expected behind a front this afternoon. Showers and
thunderstorms will develop in the early afternoon over Southwest MT
and move northeastward into Central MT by evening, mainly east of a
KHLN to KHVR line. Expect scattered storms to linger over Southwest
and Central MT into Friday morning. VFR conditions are expected but
MVFR/IFR conditions and erratic winds are likely in/near any storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  76  50  68  51 /  50  70  40  50
CTB  68  49  64  47 /  60  30  60  50
HLN  77  50  67  50 /  70  80  30  20
BZN  79  49  64  46 /  80  90  70  30
WEY  74  41  54  35 /  30  80  80  50
DLN  74  46  62  42 /  70  80  40  30
HVR  80  51  69  51 /  20  30  70  40
LWT  76  48  62  46 /  80  90  60  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 28, 2:53 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
253 PM MDT THU JUN 28 2018

MTZ050-054-282130-
Judith Basin MT-Meagher MT-
253 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND SOUTH
CENTRAL JUDITH BASIN COUNTIES UNTIL 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of White Sulphur Springs, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Checkerboard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4648 11058 4659 11069 4687 11039 4671 11027
      4650 11028
TIME...MOT...LOC 2052Z 262DEG 10KT 4658 11055

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:53 PM MDTSpecial Weather StatementTFXMeagher37 min
Jun 28, 3:19 PM MDTSpecial Weather StatementTFXFergus41 min
Jun 28, 3:27 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jun 28, 3:40 PM MDTSpecial Weather StatementTFXFergus35 min
Jun 28, 3:55 PM MDTSevere Thunderstorm WarningTFXFergus20 min
Jun 28, 3:58 PM MDTSpecial Weather StatementTFXFergus47 min
Jun 28, 4:01 PM MDTSpecial Weather StatementTFXJudith Basin44 min
Jun 28, 4:08 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin37 min
Jun 28, 4:47 PM MDTSpecial Weather StatementTFXFergus43 min
Jun 28, 5:03 PM MDTSevere Thunderstorm WarningTFXFergus27 min
Jun 28, 5:45 PM MDTSpecial Weather StatementTFXGallatin45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.